Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 57, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 28, 2020, 9:46 PM EDT for Muskegon County, Ottawa County, Michigan. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2020, 9:46 PM EDT (01:46 UTC)
- Expired
- Jul 28, 2020, 10:27 PM EDT
- In force
- 41 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Muskegon County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 58 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 7:49 PM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 28, 7:49 PM EDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 749 PM EDT Tue Jul 28 2020 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 251 PM EDT Tue Jul 28 2020 - Scattered showers and storms tonight into Wednesday - Seasonable temperatures and dry through Saturday && .DISCUSSION...(This evening through next Tuesday) Issued at 251 PM EDT Tue Jul 28 2020 -- Scattered showers and storms tonight into Wednesday -- Low-level frontogenesis and strengthening winds above 850 mb are occurring in Wisconsin where an upper level shortwave trough rotating around the Ontario low is encroaching on Iowa ridging. The boundary layer in southern Wisconsin to western Lower Michigan is expected to be well mixed and increasingly unstable this evening as elevated convection develops where moisture transport convergence occurs on the nose of an 850-700 mb jet. Convection-allowing model solutions have been pretty consistent in depicting a west to east train of scattered cells crossing Lake Michigan after 6 or 7 pm, moving quickly to the east-southeast into the night as additional weaker convection develops along the rear of the train. The vertical distribution of CAPE according to the HRRR suggests the strongest updrafts will occur in +10 to -10 degree C air, with updraft strength diminishing above that in colder layers. This doesn't favor the potential for hail, and even lightning could be sparse in some cells. There is north/south disagreement down the county level where exactly convection will set up, but really anywhere between South Haven and Ludington has a chance. The initial arrival of convection in West Michigan may be before too much surface cooling occurs, allowing downdrafts in a nearly inverted-V, 900 J/kg DCAPE environment to easily reach the surface, mixing down 30-45 mph winds from above 850 mb. CAMs have been also showing potential for narrow axes of 0.5 to 1 inch of rain where showers/storms repeat. Some outlier solutions with more robust convection and longer training are painting a swath of 3 inches in SE Wisconsin or W Mich. But for agricultural purposes, most locations will not see the amount of rain desired. Scattered showers or an isolated storm may stick around in southern/southeastern/central sections of the state on Wednesday as the surface front slowly sinks southeast (supposedly) in superposition with the entrance region of the upper jet streak during solar heating. -- Seasonable temperatures and dry through Saturday -- Probably wont hear too many complaints about the weather the next several days as near-normal summer temperatures and fairly comfortable humidity levels (dewpoints around 60) will be in place. The next decent chance of rain looks to be Saturday night or Sunday as a wave from the Southern Plains lifts northeast. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 741 PM EDT Tue Jul 28 2020 There is a band of showers and thunderstorms from offshore MKG west into Wisconsin that will move across the TAF sites tonight. They are weakening a bit as the lake works them over, but lightning will still be possible with them along with wind gusts to 40 mph. && .MARINE... Issued at 251 PM EDT Tue Jul 28 2020 Waves at the Ludington (glbuoys.glos.us/SPOT-0648) and Port Sheldon buoys have been around 2 feet, with 3-4 feet reported at the beaches this morning, so these are generally moderate risk swimming conditions. Showers or storms crossing the lake this evening may produce winds 30 to 35 knots. Low to moderate risk swimming conditions are expected tomorrow with winds more from the north, with the relatively higher waves affecting beaches south of Holland. Will have to watch for upwelling of cold water at the shore the next few days as north to northeast winds drive water below the surface toward the west (Ekman spiral). The water temperatures at the Port Sheldon buoy are in the 70s down to 36 ft depth, and in the 50s below 49 ft depth, so it will be curious to see how big of an effect the upwelling will have on the beach water temperatures. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...CAS DISCUSSION...CAS AVIATION...04 MARINE...CAS
Hazardous weather outlook, Jul 28, 3:56 AM EDT, 17 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 356 AM EDT Tue Jul 28 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-290800- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 356 AM EDT Tue Jul 28 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight A few storms will be possible tonight into Wednesday, some of which may produce some locally gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-290800- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 356 AM EDT Tue Jul 28 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:05 PM EDT | Special Marine Warning | GRR | 85 min | |
| Jul 28, 8:37 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Ottawa | 29 min |
| Jul 28, 9:30 PM EDT | Special Marine Warning | GRR | 90 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.